Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 232, NWS Louisville, KY

November 15, 2005Barren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Nov 15, 2005, 7:19 PM CST for Barren County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2005, 7:19 PM CST (01:19 UTC)
Expired
Nov 15, 2005, 7:45 PM CST
In force
26 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Barren County, KY

The radar

The Nashville radar (KOHX), 89 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 15, 2:01 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
1.6
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 160119
SVRLMK
KYC009-160145-
/O.NEW.KLMK.SV.W.0232.051116T0119Z-051116T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM CST TUE NOV 15 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 745 PM CST

* AT 714 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR AUSTIN..AND MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHWEST OF TEMPLE HILL BY 725 PM
  7 MILES NORTHWEST OF EIGHTY EIGHT BY 730 PM

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3694 8616 3674 8598 3685 8576 3699 8576

$$
DK
2 follow-up statements
000 
WWUS53 KLMK 160129 RRA
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
828 PM EST TUE NOV 15 2005

KYC009-160145-
/O.CON.KLMK.SV.W.0232.000000T0000Z-051116T0145Z/
BARREN KY-
728 PM CST TUE NOV 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CST FOR
SOUTHERN BARREN COUNTY...

AT 727 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROSEVILLE....MOVING 
NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HAYWOOD...TEMPLE HILL AND EIGHTY EIGHT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3694 8616 3674 8598 3685 8576 3699 8576

$$

13
000 
WWUS53 KLMK 160145
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EST TUE NOV 15 2005

KYC009-160154-
/O.EXP.KLMK.SV.W.0232.000000T0000Z-051116T0145Z/
BARREN KY-
744 PM CST TUE NOV 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARREN COUNTY EXPIRES
AT 745 PM CST...

THE STORM THAT PROMPTED THE WARNING WEAKENED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM CST.

IF YOU WITNESSED SEVERE WEATHER OR DAMAGE PASS YOUR INFORMATION ON 
TO LAW ENFORCEMENT AND ASK THEM TO PASS IT ALONG TO THE NATIONAL 
WEATHER SERVICE.

LAT...LON 3694 8616 3674 8598 3685 8576 3699 8576

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 2:45 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Nov 15, 2:45 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EST TUE NOV 15 2005

...ACTIVE WX NEXT 12 TO 18 HOURS...WIDESPREAD SEVERE WEATHER THROUGH
THIS EVENING AND COLDER TEMPERATURES OVERNIGHT INTO WEDNESDAY...

.SHORT TERM (TONIGHT AND WEDNESDAY)

STRONG COLD FRONT MOVING ACROSS FAR EASTERN MISSOURI THIS AFTERNOON
AND INTO CENTRAL KENTUCKY OVERNIGHT. WIDESPREAD SEVERE WEATHER WILL
OCCUR ALONG AND AHEAD OF THE FRONT...WITH DAMAGING WINDS AND SOME
TORNADOES.

THE DYNAMICS ARE VERY STRONG WITH THIS SYSTEM WITH A LOW LEVEL JET
AROUND 50 KNOTS MOVING ACROSS WESTERN AND CENTRAL KENTUCKY THIS
EVENING. A STRONG UPPER LEVEL JET WILL TO OUR NORTH...CLOSER TO THE
GREAT LAKES STATES.

AT MID AFTERNOON...A LINE OF SEVERE THUNDERSTORMS WITH SUPERCELLS...
SOME TORNADIC WAS ENTERING LMK FA AND WILL RACE EAST ACROSS THE AREA
THIS EVENING. A SECOND LINE IS MOVING RAPIDLY AND WILL LIKELY CATCH
UP WITH THE FIRST LINE. SEVERE STORMS WILL INCREASE AS THE LINES
MERGE.

THE NEXT PROBLEM WILL BE THE FALLING TEMPERATURES BEHIND THE FRONT.
TEMPERATURES ARE DROPPING SOME 15 TO 20 DEGREES WITHIN 3 HOURS AFTER
FRONTAL PASSAGE. HAVE USED A BLEND OF CURRENT MOVEMENT...NAM AND RUC
FOR FRONTAL MOVEMENT AND A BLEND OF NAM AND GFS MOST AS GUIDANCE FOR
TEMPERATURES.

TEMPERATURES ON WEDNESDAY WILL RISE ONLY 5 TO 10 DEGREES OVER
MORNING LOWS AS BRISK NORTHWEST FLOW KEEPS THE INFLUX OF COLD AIR
ACROSS THE AREA.

.LONG TERM  (WEDNESDAY NIGHT THROUGH TUESDAY)

COLD AIR WILL REMAIN OVER THE AREA FOR MOST OF THE WEEK WITH A SLOW
WARMING TOWARD THE WEEKEND.

HAVE MADE ONLY A FEW CHANGES TO THE FORECAST WITH THE ONGOING SEVERE
WEATHER.

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.

SCHOLZ
Hazardous weather outlook, Nov 15, 6:15 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EST TUE NOV 15 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
715 PM EST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

...HIGH RISK OF SEVERE STORMS AND POSSIBLE TORNADOES THIS EVENING
ALONG AND WEST OF A LINE FROM FRANKFORT TO GLASGOW ...WITH A
MODERATE RISK TO THE EAST OF THIS LINE...

.DAY ONE...TONIGHT.

AT LEAST 2 LINES OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
OUTLOOK AREA THIS EVENING WITH A HIGH POTENTIAL THAT SEVERAL STORMS
WITHIN THE LINES WILL BE SEVERE AND PRODUCE DAMAGING WINDS HAIL AND
ISOLATED STRONG TORNADOES. THE GREATEST RISK FOR TORNADIC STORMS
WITH THE FIRST LINE EARLY EVENING WOULD BE WEST OF A LINE FROM
MADISON INDIANA TO LOUISVILLE TO BOWLING GREEN.

THEN AS A COLD FRONT APPROACHES THE REGION FROM THE WEST THIS
EVENING...A SECOND LINE OF SEVERE THUNDERSTORMS IS ANTICIPATED TO
CROSS RAPIDLY THROUGH THE AREA. THERE IS POTENTIAL FOR WIDESPREAD
DAMAGING WINDS FROM 60 TO 80 MPH...ALONG WITH ISOLATED TORNADOES.
LARGE HAIL IS A LESSER THREAT. THIS LINE OF STORMS WILL BE EAST OF
THE NORTHERN PART OF I-65 BY 11 PM AND APPROACHING THE I-75 CORRIDOR
BY MIDNIGHT EST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...MEDIA...LAW ENFORCEMENT...AND EMERGENCY MANAGERS SHOULD
MONITOR WEATHER.GOV/LOUISVILLE ON THE INTERNET OR NOAA WEATHER RADIO
FOR UPDATES ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION...AND BE
PREPARED FOR A WIDESPREAD SEVERE WEATHER EVENT THIS AFTERNOON AND
EVENING. SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
EVENING.

SCHOLZ

In the hours before

Special weather statement, Nov 15, 5:59 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
659 PM EST TUE NOV 15 2005

KYZ074-160100-
BARREN KY-
INCLUDING THE CITY OF...GLASGOW
559 PM CST TUE NOV 15 2005

...STRONG THUNDERSTORM WINDS ABOUT TO IMPACT BARREN COUNTY...
A POWERFUL THUNDERSTORM WITH DAMAGING WINDS WILL SWEEP ACROSS MUCH
OF BARREN COUNTY...INCLUDING THE CITY OF GLASGOW...BETWEEN 600 PM
AND 645 PM CST. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CST. IF
THIS STORM APPROACHES YOUR AREA GET TO A SAFE PLACE IMMEDIATELY

13
Local storm report, Nov 15, 6:22 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
722 PM EST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     SCOTTSVILLE             36.75N 86.20W
11/15/2005                   ALLEN              KY   LAW ENFORCEMENT

            TREES WERE DOWN ON OLD HIGHWAY 231.

&&

MRC
Local storm report, Nov 15, 6:34 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 PM EST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     WICKLIFFE               38.37N 86.63W
11/15/2005  70 MPH           CRAWFORD           IN   TRAINED SPOTTER

&&

MRC
Local storm report, Nov 15, 6:45 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
745 PM EST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             PLUM SPRINGS            37.02N 86.38W
11/15/2005  0.75 INCH        WARREN             KY   LAW ENFORCEMENT

0650 PM     TSTM WND DMG     ROCKFIELD               36.90N 86.55W
11/15/2005                   WARREN             KY   LAW ENFORCEMENT

            POWER POLES WERE DOWN IN ROCKFIELD AND ALSO IN BROWNING.

&&

MRC
Special weather statement, Nov 15, 6:48 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
748 PM EST TUE NOV 15 2005

KYZ065-160200-
TAYLOR KY-
INCLUDING THE CITY OF...CAMPBELLSVILLE
748 PM EST TUE NOV 15 2005

...STRONG STORM HEADING FOR TAYLOR COUNTY...
A STORM WITH A HISTORY OF PRODUCING SEVERE WEATHER...INCLUDING THE
POSSIBILITY OF A TORNADO...WILL CROSS MUCH OF TAYLOR COUNTY
BETWEEN 750 PM AND 830 PM EST. PEOPLE ACROSS TAYLOR
COUNTY...INCLUDING THE TAYLORSVILLE AREA...SHOULD SEEK STURDY
SHELTER INDOORS AS THIS STORM APPROACHES. REMEMBER...A TORNADO
WATCH IS IN EFFECT UNTIL 10 PM EST.

13
Special weather statement, Nov 15, 6:53 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
753 PM EST TUE NOV 15 2005

INZ083-160200-
DUBOIS IN-
INCLUDING THE CITY OF...JASPER
653 PM CST TUE NOV 15 2005

...STRONG NON THUNDERSTORM WINDS IN DUBOIS COUNTY...
THOUGH THE THUNDERSTORMS HAVE MOVED EAST OF DUBOIS COUNTY...STRONG
WEST WINDS WILL BE FELT ACROSS THE AREA THIS EVENING. WEST WINDS
GUSTING OVER 45 MPH WILL BE POSSIBLE. LIGHTWEIGHT OBJECTS...SUCH
AS GARBAGE CANS AND LAWN CHAIRS...SHOULD BE SECURED OR BROUGHT INSIDE.

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 6:08 PM CSTTornado WarningLMKEdmonson22 min
Nov 15, 6:11 PM CSTSevere Thunderstorm WarningLMKBarren34 min
Nov 15, 6:22 PM CSTSevere Thunderstorm WarningLMKHart23 min
Nov 15, 6:29 PM CSTTornado WarningLMKSimpson46 min
Nov 15, 6:34 PM CSTSevere Thunderstorm WarningLMKHancock, Ohio41 min
Nov 15, 6:38 PM CSTTornado WarningLMKGreen, Metcalfe37 min
Nov 15, 6:51 PM CSTTornado WarningLMKTaylor24 min
Nov 15, 6:55 PM CSTTornado WarningLMKAllen35 min
Nov 15, 7:01 PM CSTSevere Thunderstorm WarningLMKBreckinridge, Meade44 min
Nov 15, 7:02 PM CSTSevere Thunderstorm WarningLMKLarue13 min
Nov 15, 7:36 PM CSTSevere Thunderstorm WarningLMKMetcalfe24 min
Nov 15, 7:52 PM CSTSevere Thunderstorm WarningLMKAdair, Cumberland, Green23 min
Nov 15, 8:17 PM CSTSevere Thunderstorm WarningLMKClinton, Russell28 min
Nov 15, 8:26 PM CSTSevere Thunderstorm WarningLMKClark, Madison34 min
Nov 15, 9:00 PM CSTSevere Thunderstorm WarningLMKGarrard15 min
Nov 15, 9:08 PM CSTSevere Thunderstorm WarningLMKMadison22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.